Below are some other causes for having high prolactin levels. I don't know where the brain came into play with your doctor since the endocrine system should be the first place to look. Reglan is a nasty drug, my husband was on it, and switched to Prilosec with great results. See an Endocrinologist to rule out the other causes. Have you tried probiotics for digestion? They have no side effects and work very well in helping the digestive process. My daughter (38) says the Activia has done wonders for her, but probiotics are also available in a supplement form.
If the level is persistently high, your doctor will have to determine what the cause for this is.
There are many possible reasons, and these include:
Prolactinoma , which is a small tumor on your pituitary gland. This tumor secretes excess prolactin into your body. They are usually very small and are called microadenomas. Large tumours are called macroadenomas, and can cause headaches and visual difficulties. They can be diagnosed on MRI scanning. They can be safely treated with medical therapy with bromocriptine or cabergoline, which causes them to shrink very quickly.
Prescription drugs can cause excess secretion of prolactin. Some anti-depressants, painkillers, and opiates block dopamine, preventing prolactin secretion from being inhibited. This can cause your prolactin levels to rise.
Other causes include: Hypothyroidism and PCOS – polycystic ovarian diseas. In many cases we cannot find a cause.
How is a high prolactin level treated ?
If you do have a high prolactin level, the good news is that this is treatment is very effective. Marginal elevations are usually of no clinical importance and can be ignored. If the problem is because of hypothyroidism or PCOD, then this needs to be corrected. If it’s drug-induced, then stopping the drugs will solve the problem.
High prolactin levels are best treated with medical therapy. There are two very effective drugs for this – bromocriptine; and cabergoline.
a drug which is used specifically to treat women with hyperprolactinemia . Bromocriptine lowers prolactin levels to normal and allows the ovary to get back to normal.
Side effects: The drug often causes nausea and dizziness during the first few days of treatment but the chances of these symptoms occurring can be reduced by starting the drug at a very low dose and gradually building up to a maintenance dose of 2 or 3 tablets daily.
Dose: A 2.5 mg tablet is available ; and the starting dose is usually 2.5 mg to 5 mg daily - taken at bedtime. After starting bromocriptine, prolactin levels can be tested (after at least one week of medication) to confirm that they have been brought down to normal. If the levels are still elevated, the dose will need to be increased. Once normal prolactin levels have been achieved (and some women need as much as 4 to 6 tablets a day to achieve this) this is then the maintenance dose. Once your prolactin blood level is within the normal range, your periods should become more regular and you should start ovulating normally again. Remember that bromocriptine only suppresses an elevated prolactin level while you are taking it – it does not "cure" the problem. This is why the tablets must be taken daily until a pregnancy occurs, after which they should be stopped. This is expensive medication - and some pharmaceutical companies may provide it at reduced rates if your doctor requests them to do so on your behalf.
Some women cannot tolerate bromocriptine. For these women, an alternative option is cabergoline, which is as effective in reducing high prolactin levels, and has fewer side effects.
is frequently used as a second-line agent in the management of prolactinomas when bromocriptine is ineffective or is poorly tolerated.
This is available as a 0.5 mg tablet. The dose is usually 1 tablet per week. This can be increased as needed, until the prolactin level becomes normal.
i recently had a blood test done and it showed that my prolactin level was 800 does anyone know if thats abnormally high?
I was on reglan for slow digestion a few years ago. My prolactin levels wen through the roof. They checked for a pitituary tumor and found nothing. I have been switched to so many different meds after that I have trouble remember which ones I took.
I went through so many tests and exam, but no answer to my slow digestive system.
One day, after taking an A&P class & finding out humans were not made to dink cow's milk and out of pure frustration, I took it upon myself to try an experiment. I went off all dairy products for 2 weeks, and to my surprise my slow digestive problems went away. Now whenever I have even just a little dairy, my digestive system slows down.
I am not saying that you are lactose intolerant, I am not a doctor, I am just saying that it helped me.
Talk to your doctor and see if she/he thinks it is worth trying out.
Hope this helps